Alert archive / West Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Mar 21, 2012, 5:24 PM EDT for Monroe County, West Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 21, 2012, 5:24 PM EDT (21:24 UTC)
- Expired
- Mar 21, 2012, 6:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Blacksburg, VA
County Monroe County, WV
The radar
The Roanoke radar (KFCX), 82 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
657
WWUS81 KRNK 212124
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
524 PM EDT WED MAR 21 2012
WVZ044-212200-
MONROE WV-
524 PM EDT WED MAR 21 2012
...A SHOWER WITH HEAVY RAIN WILL AFFECT MONROE COUNTY...
AT 521 PM EDT...A SHOWER WITH HEAVY RAIN WAS LOCATED OVER ALDERSON...
MOVING SOUTHEAST AT 5 MPH. AN ISOLATED THUNDERSTORM IS POSSIBLE.
VERY HEAVY RAIN WILL FALL FROM THIS SHOWER...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS SHOWER WILL BE NEAR WOLFCREEK AROUND 550 PM.
LAT...LON 3772 8064 3772 8063 3765 8056 3762 8068
3766 8070 3771 8066 3773 8066 3773 8065
$$
DSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Mar 21, 3:19 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Mar 21, 3:19 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT WED MAR 21 2012
.SYNOPSIS...
AN UPPER LEVEL AREA OF LOW PRESSURE ACROSS THE COASTAL COUNTIES OF
VIRGINIA WILL CONTINUE TO DRIFT SLOWLY SOUTHEAST THIS EVENING BEFORE
FINALLY SLIDING OFFSHORE LATER TONIGHT INTO EARLY THURSDAY. WEAK
HIGH PRESSURE WILL FOLLOW THIS SYSTEM TOMORROW AFTERNOON INTO
FRIDAY BEFORE ANOTHER STRONG FRONTAL SYSTEM ARRIVES FROM THE WEST
FRIDAY NIGHT INTO SATURDAY. STRONG UPPER LEVEL LOW PRESSURE WILL
THEN SLIDE SOUTHEAST ACROSS THE REGION SATURDAY NIGHT AND SUNDAY
PROLONGING THE WET WEATHER OVER THE WEEKEND.
&&
.NEAR TERM /THROUGH THURSDAY/...
AS OF 242 PM EDT WEDNESDAY...
UPPER LEVEL LOW WILL DRIFT EAST AND AWAY FROM THE AREA TONIGHT AND
TOMORROW. THE UPPER LEVEL RIDGE ACROSS THE OHIO VALLEY WILL ALSO
DRIFT EAST AND OVER THE REGION TOMORROW. CLEAR SKIES FROM THE
INFLUENCE OF THE UPPER LEVEL RIDGE COULD LEAD TO MORE CLEARING
TONIGHT. ALONG WITH A SATURATED GROUND...ANOTHER FOGGY COMMUTE IS
POSSIBLE THURSDAY MORNING. FOG WILL BURN OFF BY MID MORNING. THE
UPPER LEVEL RIDGE WILL THEN HELP PUSH AFTERNOON TEMPERATURES TO
RECORD LEVELS. BLACKSBURG AND ROANOKE WILL APPROACH THEIR RECORDS
WHILE BLUEFIELD SHOULD EASILY BEAT THEIRS. LYNCHBURG AND DANVILLE
ALREADY HAVE VERY WARM RECORDS AND NO RECORD WILL BE SET. SEE
CLIMATE SECTION FOR DETAILS. CAN NOT RULE OUT A STRAY THUNDERSTORM
IN THE AFTERNOON FROM HEATING AND INSTABILITY. AT THIS
POINT...THURSDAY COULD BE THE DRIEST DAY FROM NOW INTO THE WEEKEND.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 300 PM EDT WEDNESDAY...
HIGH AMPLITUDE UPPER LEVEL RIDGE TO REMAIN OVER THE EASTERN CONUS
THURSDAY NIGHT AND FRIDAY. SHORTWAVE TRAPPED UNDER THE UPPER RIDGE
WILL SLIDE SOUTHEAST INTO THE ATLANTIC OCEAN BY FRIDAY MORNING.
ISOLATED TO SCATTERED AFTERNOON AND EVENING CONVECTION IS POSSIBLE
ON THURSDAY. THE UPPER LOW OVER THE SOUTHERN PLAINS WILL LIFT
NORTHEAST INTO THE MIDWEST BY FRIDAY NIGHT. A COLD FRONT WILL
APPROACH FROM THE WEST ON FRIDAY AND ENTER THE MOUNTAINS ON FRIDAY
NIGHT. THE POTENTIAL FOR CONVECT INCREASES INTO FRIDAY NIGHT.
TEMPERATURES WILL REMAIN ABOVE NORMAL DURING THE PERIOD. PLAYED LOW
TEMPERATURES CLOSE TO WARMER MOS THURSDAY NIGHT WITH READINGS FROM
THE UPPER 40S IN THE MOUNTAINS TO THE MID 50S IN THE SOUTHEAST.
HIGHS ON FRIDAY WILL VARY FROM THE LOWER 70S IN THE MOUNTAINS TO THE
LOWER 80S IN THE PIEDMONT. LOWS FRIDAY NIGHT WILL RANGE FROM AROUND
50 DEGREES IN THE WEST TO NEAR 60 IN THE EAST.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 311 PM EDT WEDNESDAY...
THE STRONG CYCLONE TO OUR WEST WILL SLOWLY MOVE ACROSS
THE AREA SATURDAY AND SUNDAY WITH NUMEROUS SHOWERS AND
THUNDERSTORMS. THE WARMER OF THE TWO DAYS WILL BE SATURDAY...COOLER
WEATHER ARRIVING SUNDAY AS THICKNESSES DROP IN RESPONSE TO THE
PASSAGE OF A SURFACE FRONT THAT IS ASSOCIATED WITH THE UPPER TROF.
THE EXACT LOCATION AND TRACK OF THE LOW WILL DETERMINE THE QPF.
BUT DUE TO THE SLOW MOVEMENT OF THE UPPER TROUGH...OPPORTUNITY WILL
EXISTS FOR HEAVY RAINFALL. HEAVY RAINFALL COULD RESULT IN FLOODING
ISSUES. THE UPPER CYCLONE IS FORECAST TO MOVE OFF THE COAST BY
MONDAY...TEMPERATURES MODERATING TUESDAY AND INTO THE MIDDLE OF NEXT
WEEK AS THE UPPER LEVEL RIDGE BECOMES RE-ESTABLISHED. LEANED
TEMPERATURES TOWARDS THE HPCGUIDEBC FOR THE MEDIUM RANGE.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 1244 PM EDT WEDNESDAY...
MORNING FOG BURNING OFF THROUGH THE MORNING WITH SOME LOW LEVEL
STRATUS CLOUDS LINGERING. THESE CLOUDS WILL LIFT THROUGH EARLY
AFTERNOON.
THEN A SIMILAR SETUP TO THE LAST COUPLE OF DAYS CONTINUES THIS
AFTERNOON WITH UPPER LEVEL LOW PRESSURE TO THE EAST AND COLD AIR
ALOFT OVERTOP HEATING. THIS SHOULD GIVE WAY TO ANOTHER ROUND OF AT
LEAST SCATTERED CONVECTION MOSTLY THIS AFTERNOON WITH BEST
COVERAGE BLUE RIDGE AND OVER THE EAST...BUT LIKELY LESS THAN THAT
SEEN ON TUE. HOWEVER THINK ENOUGH CONFIDENCE TO AGAIN ADD AT LEAST
A VCTS/VCSH OR CB MENTION TO MOST TAF SITES...WITH BKN VFR CIGS
EXCEPT LOCALLY MVFR TO IFR NEAR STORMS LATER TODAY. ANOTHER ROUND
OF FOG LIKELY LATER TONIGHT IN THE WAKE OF THE CONVECTION WITH
LOCAL IFR/MVFR IN FOG ESPCLY AREAS THAT SAW RAINFALL INCLUDING THE
DEEPER VALLEYS.
FLYING CONDITIONS WILL FINALLY IMPROVE SOME DURING THU AS THE
UPPER LOW SHIFTS EAST AND STRONGER RIDGING ALOFT BUILDS IN AHEAD
OF THE DEEP UPPER LOW WELL TO THE WEST. THIS SHOULD ALLOW A RETURN
OF VFR THU WITH ONLY ISOLATED TO WIDELY SCATTERED AFTERNOON
SHOWERS POSSIBLE INTO THU EVENING. LOWERING CIGS WILL AGAIN TAKE
PLACE FROM WEST TO EAST ON FRIDAY AS THE PREFRONTAL BAND OF DEEPER
MOISTURE APPROACHES WITH AN OCCLUDED FRONT SET TO APPROACH THE
MOUNTAINS BY FRIDAY EVENING. HOWEVER THINKING THAT MOST MVFR CIGS
AND SHRA WILL HOLD OFF UNTIL VERY LATE FRIDAY WITH LIKELY VFR
HOLDING THRU LATE IN THE DAY.
BY FRIDAY NIGHT...WE COULD SEE A BETTER THREAT OF SHOWERS/STORMS
AS A STORM SYSTEM APPROACHES FROM THE MIDWEST...WHICH COULD BRING A
LONGER PERIOD OF SUB VFR WX TO THE AREA FOR THE WEEKEND. WIDESPREAD
VFR RETURNS BEHIND THE SYSTEM FOR EARLY NEXT WEEK.
&&
.CLIMATE...
RECORD HIGH TEMPS FOR THE NEXT SEVERAL DAYS...
3/21 3/22 3/23
ROANOKE 88-(1921) 84-(1938) 82-(2007)
LYNCHBURG 88-(1921) 90-(2007) 91-(2007)
DANVILLE 86-(1968) 88-(1968) 86-(1966)
BLUEFIELD 76-(1968) 76-(1968) 77-(2007)
BLACKSBURG 78-(1968) 80-(1968) 80-(1966)
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...KK
LONG TERM...KK
AVIATION...RCS
CLIMATE...Hazardous weather outlook, Mar 21, 3:24 PM EDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 324 PM EDT WED MAR 21 2012 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-221930- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 324 PM EDT WED MAR 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. CLUSTERS OF SLOW MOVING THUNDERSTORMS MAY AGAIN PRODUCE LARGE HAIL AND LOCALLY STRONG WINDS THIS AFTERNOON INTO EARLY THIS EVENING. IN ADDITION...VERY HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING WITH SOME OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RCS
In the hours before
Special weather statement, Mar 21, 2:52 PM EDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
252 PM EDT WED MAR 21 2012
VAZ007-211915-
TAZEWELL VA-
252 PM EDT WED MAR 21 2012
...A STRONG THUNDERSTORM WILL AFFECT TAZEWELL COUNTY...
AT 248 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF
BLUEFIELD...MOVING SOUTHWEST AT 10 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR TIPTOP AROUND 305 PM AND GRATTON AROUND 315
PM.
LAT...LON 3721 8159 3721 8156 3723 8154 3723 8152
3726 8150 3728 8142 3731 8139 3725 8127
3709 8138 3720 8160
DSSpecial weather statement, Mar 21, 3:15 PM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT WED MAR 21 2012
VAZ007-009-211945-
SMYTH VA-TAZEWELL VA-
315 PM EDT WED MAR 21 2012
...SHOWERS WITH HEAVY RAIN WILL AFFECT SMYTH AND TAZEWELL COUNTIES...
AT 313 PM EDT...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM 9
MILES WEST OF BLUEFIELD TO 6 MILES NORTHWEST OF MARION...MOVING
SOUTHWEST AT 5 MPH. AN ISOLATED THUNDERSTORM IS ALSO POSSIBLE.
VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE SHOWERS WILL BE NEAR HUNGRY MOTHER STATE PARK AROUND 320 PM...
TIPTOP AROUND 325 PM...MARION AROUND 340 PM AND ASBERRYS AROUND 345
PM.
LAT...LON 3726 8148 3727 8145 3728 8142 3729 8140
3726 8129 3706 8139 3704 8146 3699 8142
3681 8151 3684 8167
DSSpecial weather statement, Mar 21, 3:46 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 346 PM EDT WED MAR 21 2012 VAZ009-212045- SMYTH VA- 346 PM EDT WED MAR 21 2012 ...SHOWERS WITH HEAVY RAIN WILL AFFECT SMYTH COUNTY... AT 343 PM EDT...SHOWERS WITH HEAVY RAIN WERE LOCATED 5 MILES NORTH OF MARION...MOVING SOUTH AT 5 MPH. VERY HEAVY RAIN WILL FALL FROM THESE SHOWER...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. ISOLATED THUNDERSTORMS ARE POSSIBLE. THESE SHOWERS WILL BE NEAR HUNGRY MOTHER STATE PARK AROUND 355 PM... ATKINS AROUND 410 PM...MARION AROUND 430 PM AND MOUNT ROGERS NATIONAL RECREATION AREA AROUND 445 PM. LAT...LON 3675 8133 3675 8162 3697 8161 3696 8142 DS
Special weather statement, Mar 21, 3:47 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 347 PM EDT WED MAR 21 2012 VAZ007-010-012-212045- BLAND VA-TAZEWELL VA-WYTHE VA- 347 PM EDT WED MAR 21 2012 ...A SHOWER WITH HEAVY RAIN WILL AFFECT BLAND...TAZEWELL AND WYTHE COUNTIES... AT 343 PM EDT...A SHOWER WITH HEAVY RAIN WAS LOCATED OVER BURKES GARDEN...MOVING SOUTH AT 5 MPH. VERY HEAVY RAIN WILL FALL FROM THIS SHOWER...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS SHOWER WILL BE NEAR CERES AROUND 440 PM. LAT...LON 3699 8119 3699 8137 3715 8136 3715 8123 DS
Special weather statement, Mar 21, 4:48 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 448 PM EDT WED MAR 21 2012 VAZ009-212115- SMYTH VA- 448 PM EDT WED MAR 21 2012 ...A SHOWER WITH HEAVY RAIN WILL AFFECT SMYTH COUNTY... AT 443 PM EDT...A SHOWER WITH HEAVY RAIN WAS LOCATED OVER MARION...MOVING SOUTHWEST AT 5 MPH. AN ISOLATED THUNDERSTORM IS POSSIBLE. VERY HEAVY RAIN WILL FALL FROM THIS SHOWER...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS SHOWER WILL BE NEAR THOMAS BRIDGE AROUND 515 PM. LAT...LON 3666 8158 3679 8166 3686 8151 3683 8144 DS
Special weather statement, Mar 21, 5:24 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
524 PM EDT WED MAR 21 2012
WVZ044-212200-
MONROE WV-
524 PM EDT WED MAR 21 2012
...A SHOWER WITH HEAVY RAIN WILL AFFECT MONROE COUNTY...
AT 521 PM EDT...A SHOWER WITH HEAVY RAIN WAS LOCATED OVER ALDERSON...
MOVING SOUTHEAST AT 5 MPH. AN ISOLATED THUNDERSTORM IS POSSIBLE.
VERY HEAVY RAIN WILL FALL FROM THIS SHOWER...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS SHOWER WILL BE NEAR WOLFCREEK AROUND 550 PM.
LAT...LON 3772 8064 3772 8063 3765 8056 3762 8068
3766 8070 3771 8066 3773 8066 3773 8065
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 5:52 AM EDT | Dense Fog Advisory | RNK | Alleghany, Amherst, Appomattox, Bath, Bedford, Botetourt and 17 more | 4 hr |
| Mar 21, 2:52 PM EDT | Special Weather Statement | RNK | Tazewell | 23 min |
| Mar 21, 3:15 PM EDT | Special Weather Statement | RNK | Smyth | 30 min |
| Mar 21, 3:46 PM EDT | Special Weather Statement | RNK | Smyth | 59 min |
| Mar 21, 3:47 PM EDT | Special Weather Statement | RNK | Bland | 58 min |
| Mar 21, 4:48 PM EDT | Special Weather Statement | RNK | Smyth | 27 min |
| Mar 21, 5:25 PM EDT | Special Weather Statement | RNK | Smyth | 35 min |
| Mar 21, 6:06 PM EDT | Special Weather Statement | RNK | Ashe | 24 min |
| Mar 21, 5:35 PM EDT | Special Weather Statement | RNK | Greenbrier | 25 min |
| Mar 21, 6:04 PM EDT | Special Weather Statement | RNK | Greenbrier | 26 min |
| Mar 21, 6:15 PM EDT | Special Weather Statement | RNK | Fayette | 30 min |
| Mar 21, 6:31 PM EDT | Special Weather Statement | RNK | Greenbrier | 29 min |
| Mar 21, 6:57 PM EDT | Flash Flood Warning | RNK | Greenbrier, Summers | 5 hr |
| Mar 21, 7:25 PM EDT | Flash Flood Warning | RNK | Greenbrier, Monroe | 4 hr |
| Mar 21, 7:36 PM EDT | Special Weather Statement | RNK | Summers | 24 min |
| Mar 21, 7:47 PM EDT | Special Weather Statement | RNK | Summers | 28 min |
Nearby
Special Weather Statements in West Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.